Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Sep, 1973, Volume 41, Issue 5

Semiorders and the Theory of Choice<901:SATTOC>2.0.CO;2-0
p. 901-912

Dean T. Jamison, Lawrence J. Lau

The economic theory of individual choice most frequently assumes that individual preferences are weak orders; this implies, among other things, a virtually perfect discriminating power on the part of individual decision makers. R. D. Luce's theory of semiorders generalizes the weak order concept to allow imperfect discrimination when choices are close. This paper examines the demand implications of the semiorder axioms and states conditions on demand that are necessary and sufficient for the revealed ordering to be a semiorder.

Log In To View Full Content